There are many bad side effects from the Bisphosphonate class of med (Actonel, Fosamax, Boniva, plus the intravenous ones).
I suggest you do an online search for '' side effects of Bisphosphonate medications''. You will find a lot of useful information from actual people who take/took this stuff. It has now come to lght after clinical studies that Fosamax can cause non-traumatic fracture of the femur bone (even for people who have used it for LESS than 5 yrs.). Another study has found that they can also cause Esophageal cancer. Another scary side effect is jaw necrosis plus many, many others.
I recommend reading ''The Myth of Osteoporosis'' by Gillian Sanson.
Unfortunately most medical doctors prescribe this stuff as they generally go with FDA approved big pharma ''so called'' remedies. We have to be our own advocates, do our own research, speak to other people about how certain meds affect them and choose what WE find to be best for us. We're all different and gender, age, ethnicity, family history, medications currently being taken and past medical conditions are all factors in helping us decide.
Many people are using Strontium Citrate which can be bought at some health food stores in the USA or online (generally cheaper). NO drastic side-effects from this supplement for most people, according to posters on this board.